Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Mar 22, 2018, 3:56 PM PDT for Tulare County, California. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2018, 3:56 PM PDT (22:56 UTC)
- Expired
- Mar 22, 2018, 4:30 PM PDT
- In force
- 34 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 42 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 4:15 PM PDT | FUNNEL CLOUD | 8 Ese Dinuba, CA | REPORT RECEIVED ON FACEBOOK FOR THE YETTEM AREA (NEAR INTERSECTION OF HIGHWAY 201 AND RD 140). TIME APPROXIMATE. |
| Mar 22, 4:15 PM PDT | FUNNEL CLOUD | 9 Nw Woodlake, CA | IN VICINITY OF AVE 384 AND RD 156 IN NORTHWESTERN TULARE COUNTY, OR TO THE EAST OF TRAVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WUUS56 KHNX 222256 SVRHNX CAC107-222330- /O.NEW.KHNX.SV.W.0002.180322T2256Z-180322T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Joaquin Valley CA 356 PM PDT THU MAR 22 2018 The National Weather Service in Hanford CA has issued a * Severe Thunderstorm Warning for... Northwestern Tulare County in central California... * Until 430 PM PDT * At 355 PM PDT, a severe thunderstorm was located near Ivanhoe, or 9 miles northeast of Visalia, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Visalia, Orosi, Woodlake, Ivanhoe, East Orosi and Cutler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm is capable of producing all types of severe weather including extremely large hail, destructive straight line winds and tornadoes. Move quickly to a safe shelter such as an interior room, a bathroom, closet or basement. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3632 11923 3645 11939 3665 11920 3652 11891 TIME...MOT...LOC 2255Z 225DEG 21KT 3644 11925 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ Dudley
1 follow-up statement
576
WWUS56 KHNX 222311
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
411 PM PDT THU MAR 22 2018
CAC107-222330-
/O.CON.KHNX.SV.W.0002.000000T0000Z-180322T2330Z/
Tulare CA-
411 PM PDT THU MAR 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR NORTHWESTERN TULARE COUNTY...
At 410 PM PDT, a severe thunderstorm was located near East Orosi, or
12 miles west of Shadequarter Mtn, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orosi, Woodlake, East Orosi and Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3638 11915 3651 11931 3664 11918 3654 11896
TIME...MOT...LOC 2310Z 225DEG 21KT 3650 11917
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DudleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:51 PM PDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 22, 1:51 PM PDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 151 PM PDT Thu Mar 22 2018 .SYNOPSIS... Continued atmospheric river influence will continue over the area through Friday morning. A brief break from the precipitation will take place on Friday afternoon and into Saturday morning. Then chances for light precipitation will increase by late afternoon Saturday as a low pressure system moves through the region. Ridging will then begin to move into the area on Monday bringing warmer temperatures and drying conditions well into the middle of next week. && .DISCUSSION...Thunderstorm development and heavy rain remain the main concerns in the short-term, or through this evening. Latest radar images show a line of heavy rain with embedded thunderstorms currently moving over Merced and Mariposa Counties along the cold front pushing into this area. Other heavy showers are also developing to the south towards Kings Canyon and Sequoia National Parks. Another batch of moderate showers are moving towards western Fresno County, including near Coalinga. Some significant rises in creeks were enough to cause minor flooding in the hills northwest of Coalinga, such as Los Gatos Creek since this morning. The cold front will continue to progress southward over Central California through this evening, and the threat for heavy rain and thunderstorms will continue, especially along this boundary. In addition, any areas ahead of the front where cloud cover has cleared, including much of the western and southern sides of the San Joaquin Valley can expect additional shower development along with isolated strong thunderstorms. Flooding near and over burn scars due to recent wildfires will continue to be a concern through this evening. Also, rapid rises in creeks and rivers are expected, especially in areas of heavy rain that could fall over areas that have already received abundant amounts since last night and at earlier times with this ongoing storm. Showers are expected into Friday morning over much of the region, but remain confined over the mountain areas in the afternoon. The Storm Prediction Center (NWS SPC) continues to show a marginal risk of severe thunderstorms in the San Joaquin Valley and into the Sierra Nevada foothills through this evening, per their latest Mesoscale Convective Discussion. Please note we have made no significant changes to the forecast beyond tonight due to the ongoing concerns. && .AVIATION... Mountain obscuration due to clouds/precipitation in the Sierra Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings and precipitation will prevail through tonight, mainly thru 12Z Friday. Otherwise, VFR conditions will prevail throughout the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch until 8 PM PDT this evening CAZ093>097. Winter Storm Warning until 11 PM PDT this evening ABOVE 8000 FEET FOR THE CAZ096-097. && public...BSO avn/fw...BSO synopsis...BSO weather.gov/hanford
In the hours before
Special weather statement, Mar 22, 2:41 PM PDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 241 PM PDT THU MAR 22 2018 CAZ089-090-093-222230- Mariposa, Madera, and Fresno County Foothills CA-East- Central San Joaquin Valley CA-West-Central San Joaquin Valley CA- 241 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA... SOUTHWESTERN MADERA...NORTHEASTERN MERCED AND NORTHWESTERN FRESNO COUNTIES UNTIL 330 PM PDT... At 240 PM PDT, Doppler radar was tracking an area of strong thunderstorms near Merced, moving northeast at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Merced, Planada and Le Grand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees. Frequent cloud to ground lightning is occurring. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3701 12045 3708 12070 3746 12040 3739 12013 TIME...MOT...LOC 2139Z 210DEG 33KT 3729 12042 DCH
Special weather statement, Mar 22, 2:56 PM PDT, 1 hour before
Special Weather Statement National Weather Service San Joaquin Valley CA 256 PM PDT THU MAR 22 2018 CAZ089>094-096-222245- Mariposa, Madera, and Fresno County Foothills CA- Southwestern San Joaquin Valley CA-Tulare County Foothills CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- West-Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 256 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA... NORTHEASTERN KINGS...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 345 PM PDT... At 254 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from Fresno to Stratford. Movement was to the east northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Fresno, Visalia, Clovis, Hanford, Lemoore, Sanger, Reedley, Selma, Dinuba, Orosi, Parlier, Kingsburg, Orange Cove, East Orosi, Armona, Bowles, Traver, Cutler, Del Rey and Calwa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees Frequent cloud to ground lightning is possible with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3722 11923 3629 11923 3619 11984 3699 11977 TIME...MOT...LOC 2154Z 227DEG 18KT 3676 11976 3620 11983 DCH
Local storm report, Mar 22, 3:04 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
304 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM DEBRIS FLOW 12 NW MARIPOSA 37.60N 120.12W
03/22/2018 MARIPOSA CA LAW ENFORCEMENT
COMPLETE CLOSURE OF A ROAD. LOCATED AT SR49
AND BAGBY.
&&
WPLocal storm report, Mar 22, 3:06 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
306 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 4 N LATON 36.49N 119.69W
03/22/2018 FRESNO CA LAW ENFORCEMENT
FOWLER JUST NORTH OF ELKHORN COMPLETELY
FLOODED.
&&
WPLocal storm report, Mar 22, 3:54 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
354 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 1 NNE VISALIA 36.34N 119.31W
03/22/2018 TULARE CA NWS EMPLOYEE
BRIEF COLD AIR FUNNEL REPORTED BY NWS
EMPLOYEE AT THE CORNER OF HOUSTON AND MOONEY
IN NORTH VISALIA.
&&
WPSpecial weather statement, Mar 22, 3:54 PM PDT, 2 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 354 PM PDT THU MAR 22 2018 CAZ090-092>094-096-097-222330- Mariposa, Madera, and Fresno County Foothills CA- Tulare County Foothills CA-Tulare County Mountains CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 354 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 430 PM PDT... At 354 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Orange Cove to near Earlimart. Movement was east northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Azalea Campground, Crystal Springs Campground, Grant Grove Visitor Center, Sunset Campground, Visalia, Tulare, Porterville, Shadequarter Mtn, Dinuba, Orosi, Earlimart, Lindsay, Farmersville, Exeter, Orange Cove, Woodlake, Terra Bella, Ducor, East Orosi and East Porterville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 11896 3584 11895 3579 11945 3698 11941 TIME...MOT...LOC 2252Z 243DEG 26KT 3674 11930 3583 11933 DCH
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:33 PM PDT | Special Weather Statement | HNX | 42 min | |
| Mar 21, 6:15 PM PDT | Special Weather Statement | HNX | Madera | 45 min |
| Mar 22, 8:19 AM PDT | Areal Flood Advisory | HNX | Fresno | 116 min |
| Mar 22, 9:41 AM PDT | Areal Flood Advisory | HNX | Fresno | 7 hr |
| Mar 22, 12:01 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 1:27 PM PDT | Special Weather Statement | HNX | Merced | 48 min |
| Mar 22, 1:54 PM PDT | Flash Flood Warning | HNX | Mariposa, Tuolumne | 3 hr |
| Mar 22, 2:12 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced | 33 min |
| Mar 22, 2:41 PM PDT | Special Weather Statement | HNX | Merced | 49 min |
| Mar 22, 2:56 PM PDT | Special Weather Statement | HNX | Fresno | 49 min |
| Mar 22, 3:27 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 3:42 PM PDT | Flash Flood Warning | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 3:54 PM PDT | Special Weather Statement | HNX | Tulare | 36 min |
| Mar 22, 4:18 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Kings, Tulare | 42 min |
| Mar 22, 4:31 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 29 min |
| Mar 22, 4:42 PM PDT | Special Weather Statement | HNX | Madera | 48 min |
| Mar 22, 4:52 PM PDT | Special Weather Statement | HNX | Kern | 38 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.